Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Norman, OK

April 21, 2004Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 21, 2004, 9:15 PM CDT for Hughes County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 9:15 PM CDT (02:15 UTC)
Expired
Apr 21, 2004, 9:45 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Hughes County, OK

The radar

The Norman radar (KTLX), 109 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 8:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 220216
SVROKC
OKC151-220245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 945 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORMS OVER DACOMA. ANOTHER SEVERE THUNDERSTORM WAS
  LOCATED 4 MILES SOUTHWEST OF WAYNOKA. THE STORMS WERE MOVING EAST
  AT 15 MPH

* LOCATIONS IN THE WARNING INCLUDE DACOMA AND WAYNOKA

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 65 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3671 9853 3658 9898 3650 9895 3640 9853

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:58 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 21, 6:58 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT WED APR 21 2004

.DISCUSSION...
SEVERE STORMS IN ERN CWA SEME TO HAVE TRENDED DOWN SOMEWHAT IN THE
PAST HOUR AFTER PRODUCING LOTS OF HAIL AND WIND IN MUCH OF CENTRAL
OK.  FOCUS NOW APPEARS TO BE SHIFTING BACK TO THE NORTHWEST WITH
STORMS ORGANIZING FROM SW KS INTO NW OK.  SAT IMAGERY INDICATED A
RATHER STRONG DISTURBANCE OVER SRN CO MOVING SEWD... AND IT APPEARS
THAT THERE WILL BE A FAIRLY DECENT SHOT AT AN MCS MOVING ESEWD
ACROSS AREAS ALONG AND NORTH OF ESE/WNW ORIENTED SFC BOUNDARY ACROSS
CENTRAL OK DURING THE NEXT 3-9 HOURS AS LOWER LEVEL WAA AND
FRONTOGENETIC FORCING FOR ASCENT INCREASE WITH APPROACH OR UPPER
WAVE AND INCREASING LOW LEVEL JET.  WILL UPDATE FORECAST SHORTLY TO
REFLECT THIS THINKING AND INCREASE POPS ACROSS THE NORTHERN THIRD OF
OKLAHOMA.

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

342 PM CDT WED APR 21 2004

.DISCUSSION...
WEATHER ELEMENTS ARE IN PLACE FOR AN ACTIVE EVENING/NIGHT OF SEVERE
WEATHER ACROSS MOST OF OUR FORECAST AREA.  SEE SEVERE WEATHER
PRODUCTS FOR MORE DETAILS.

THE EVENTS THAT UNFOLD TONIGHT WILL HAVE A SIGNIFICANT EFFECT ON
WHAT HAPPENS TOMORROW AND FRIDAY.  THE FORECAST MAY CHANGE QUITE A
BIT AGAIN TOMORROW IF STORM DEVELOPMENT TONIGHT IS NOT ACCORDING TO
THE CURRENT PLAN.  AS IT APPEARS NOW... HOWEVER... SIMILAR
INGREDIENTS WILL REMAIN IN PLACE THROUGH FRIDAY... SO PERIODIC
SEVERE WEATHER WILL BE POSSIBLE THROUGH FRIDAY EVENING.  UPPER-LEVEL
SUPPORT WILL BE LACKING LATE FRIDAY NIGHT AND SATURDAY... SO THE
STORMS SHOULD BEGIN TO WIND DOWN DURING THAT TIME.

AFTERNOON TEMPERATURES IN NORTHWEST OKLAHOMA WERE LOWERED A LOT WITH
THIS FORECAST.  IT APPEARS THAT THE SURFACE FRONT WILL BE FAR ENOUGH
SOUTH TO RESULT IN MUCH COOLER READINGS THAN PREVIOUSLY FORECAST...
AND THE COOLNESS WILL PROBABLY BE REINFORCED BY CLOUD COVER AND
PRECIPITATION.

NO SIGNIFICANT CHANGES WERE MADE TO THE OUTER PERIODS.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  77  59  67 /  60  40  50  70
HOBART OK         56  79  54  64 /  30  30  40  60
WICHITA FALLS TX  61  81  63  72 /  20  30  40  50
GAGE OK           50  73  48  54 /  30  40  50  60
PONCA CITY OK     54  73  53  63 /  50  50  60  70
DURANT OK         65  79  66  76 /  30  30  40  60

&&

23
Hazardous weather outlook, Apr 21, 12:01 PM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED APR 21 2004

OKZ004>048-050>052-TXZ083>090-221300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
WESTERN...CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER MUCH OF THE REST OF OKLAHOMA EXCEPT THE FAR
SOUTHWEST.

LOCATION...
THE MODERATE RISK AREA IS NORTHEAST OF A LINE FROM DURANT ... TO
CHICKASHA... TO WEATHERFORD ... AND ARNETT. THE SLIGHT RISK AREA IS
SOUTHWEST OF THE MODERATE RISK AND IS GENERALLY NORTHEAST OF
A LINE FROM WICHITA FALLS TO HOBART AND CHEYENNE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE MODERATE RISK
AREA SHOULD MAKE PREPARATIONS THIS MORNING FOR SEVERE WEATHER
OPERATIONS FROM MID AFTERNOON THROUGH THIS EVENING. THOSE IN THE
SLIGHT RISK AREA ALSO SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND EVENING. ALL INTERESTS... ESPECIALLY
IN THE MODERATE RISK AREA...SHOULD REVIEW SEVERE WEATHER SAFETY
PLANS...MONITOR WEATHER CONDITIONS CLOSELY THROUGHOUT THE DAY... AND
MAKE INITIAL PREPARATIONS FOR A POTENTIALLY SIGNIFICANT SEVERE
WEATHER EVENT.

DISCUSSION...
A SLOW-MOVING SURFACE BOUNDARY ...EXTENDING FROM NEAR HOLLIS TO
TO EL RENO TO NEAR TULSA ...WILL DRIFT SLOWLY NORTHWEST ACROSS
SOUTHWEST AND CENTRAL OKLAHOMA THIS AFTERNOON AS AN AREA OF
LOW PRESSURE DEEPENS OVER THE OKLAHOMA PANHANDLE.  IN ADDITION
TO THE SURFACE BOUNDARY A DRY LINE WILL MIX EASTWARD THIS
AFTERNOON INTO PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS.  MODERATELY UNSTABLE AIR IS IN POSITION SOUTHEAST OF THE
FRONT...AND EAST OF A DRY LINE.  ALTHOUGH LOW CLOUDS HAVE OVERSPREAD
MUCH OF SOUTHEAST AND CENTRAL OKLAHOMA ...THE CLOUDS ARE EXPECTED TO
BREAK THIS AFTERNOON. RESULTANT SURFACE HEATING WILL FURTHER
DESTABILIZE THE AIR...WITH CAPE VALUES IN EXCESS OF 2500 LIKELY OVER
PARTS OF THE MODERATE RISK AREA BY MID AFTERNOON.

A SURFACE LOW IS EXPECTED TO FORM OVER SOUTHWEST OKLAHOMA LATER
TODAY...WHERE THE FRONT AND DRY LINE INTERSECT. THIS LOW WILL MOVE
NORTHEAST INTO SOUTH CENTRAL OKLAHOMA BY LATE AFTERNOON...IN
RESPONSE TO A MID-LEVEL DISTURBANCE APPROACHING FROM THE WEST. THE
DRY LINE SOUTH OF THE LOW WILL PUNCH NORTHEAST INTO SOUTH CENTRAL
OKLAHOMA BY MID TO LATE AFTERNOON. WITH UNSTABLE AIR SURGING NORTH
AHEAD OF THE LOW...AND A PUNCH OF DRY AIR APPROACHING FROM THE
SOUTHWEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND QUICKLY BECOME
SEVERE BETWEEN 3 AND 5 PM ALONG AND JUST NORTH OF THE SURFACE
BOUNDARY AND ALONG THE DRY LINE.  THE LEADING EDGE OF A STRONG
WESTERLY UPPER LEVEL JET STREAM...WITH WIND SPEEDS OVER 100
MPH...WILL REACH THESE AREAS BY EARLY EVENING AND WILL RESULT IN
STRONG VERTICAL WIND SHEAR OVER THE RISK AREA. THE COMBINATION OF
INSTABILITY AND SHEAR FAVORS THE POTENTIAL FOR DISCRETE SUPERCELLS
ACCOMPANIED BY VERY LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND
POSSIBLY STRONG TORNADOES...ESPECIALLY IN THE MODERATE RISK AREA.
STORMS THAT FORM THIS AFTERNOON WILL MOVE EAST...CARRYING THE MORE
SIGNIFICANT RISK INTO EASTERN OKLAHOMA BY MID TO LATE EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A RISK OF SEVERE WEATHER AGAIN ON THURSDAY OVER ALL OF
OKLAHOMA AND NORTH TEXAS...AND ON FRIDAY FROM CENTRAL AND NORTH
CENTRAL TEXAS INTO MOST OF CENTRAL AND EASTERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT THURSDAY APRIL 22.

SIX

In the hours before

Local storm report, Apr 21, 8:15 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             3 E SPENCER             35.52N 97.32W
04/21/2004  0.88 INCH        OKLAHOMA           OK   AMATEUR RADIO

0703 PM     HAIL             2 N CHOCTAW             35.51N 97.27W
04/21/2004  0.88 INCH        OKLAHOMA           OK   AMATEUR RADIO

&&

JP
Local storm report, Apr 21, 8:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 N SHAWNEE             35.39N 96.92W
04/21/2004  1.50 INCH        POTTAWATOMIE       OK   PUBLIC

&&

JP
Local storm report, Apr 21, 8:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             MOORELAND               36.44N 99.21W
04/21/2004  0.75 INCH        WOODWARD           OK   AMATEUR RADIO

&&

KT
Local storm report, Apr 21, 8:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND GST     8 W WOODWARD            36.43N 99.53W
04/21/2004  66 MPH           WOODWARD           OK   AWOS

            GUST MEASURED BY KWWR AWOS

0820 PM     HAIL             5 E KINGSTON            34.00N 96.63W
04/21/2004  1.00 INCH        MARSHALL           OK   PUBLIC

0820 PM     HAIL             3 ENE KINGSTON          34.02N 96.67W
04/21/2004  1.75 INCH        MARSHALL           OK   LAW ENFORCEMENT

            REPORTED BY SHERIFFS OFFICE

&&

JP
Local storm report, Apr 21, 8:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             MOORELAND               36.44N 99.21W
04/21/2004  1.00 INCH        WOODWARD           OK   EMERGENCY MNGR

            HAIL LASTED APPROXIMATELY 10 MINUTES

0836 PM     HAIL             1 E MOORELAND           36.44N 99.19W
04/21/2004  1.75 INCH        WOODWARD           OK   EMERGENCY MNGR

&&

KT
Local storm report, Apr 21, 8:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
848 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 SW ATWOOD             34.94N 96.34W
04/21/2004  0.88 INCH        HUGHES             OK   PUBLIC

0846 PM     HAIL             5 WNW LITTLE            35.38N 96.76W
04/21/2004  0.75 INCH        SEMINOLE           OK   AMATEUR RADIO

            REPORTED AT MILE MARKER 194 ON INTERSTATE 40

&&

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:02 PM CDTSevere Thunderstorm WarningOUNLove28 min
Apr 21, 7:06 PM CDTSevere Thunderstorm WarningOUNOklahoma24 min
Apr 21, 7:14 PM CDTSevere Thunderstorm WarningOUNPontotoc46 min
Apr 21, 7:17 PM CDTSevere Thunderstorm WarningOUNAlfalfa43 min
Apr 21, 7:21 PM CDTSevere Thunderstorm WarningOUNMarshall39 min
Apr 21, 7:22 PM CDTSevere Thunderstorm WarningOUNJohnston38 min
Apr 21, 7:25 PM CDTSevere Thunderstorm WarningOUNPottawatomie50 min
Apr 21, 7:30 PM CDTTornado WarningOUNEllis30 min
Apr 21, 7:33 PM CDTSevere Thunderstorm WarningOUNWoodward42 min
Apr 21, 7:45 PM CDTSevere Thunderstorm WarningOUNWoods45 min
Apr 21, 7:51 PM CDTTornado WarningOUNMarshall24 min
Apr 21, 7:58 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc47 min
Apr 21, 7:59 PM CDTSevere Thunderstorm WarningOUNAlfalfa31 min
Apr 21, 8:01 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston44 min
Apr 21, 8:10 PM CDTSevere Thunderstorm WarningOUNGrant65 min
Apr 21, 8:14 PM CDTSevere Thunderstorm WarningOUNWoodward46 min
Apr 21, 8:18 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall, Pottawatomie, Seminole42 min
Apr 21, 8:28 PM CDTSevere Thunderstorm WarningOUNWoods47 min
Apr 21, 8:48 PM CDTSevere Thunderstorm WarningOUNDewey42 min
Apr 21, 8:56 PM CDTSevere Thunderstorm WarningOUNBryan49 min
Apr 21, 8:59 PM CDTSevere Thunderstorm WarningOUNSeminole46 min
Apr 21, 9:01 PM CDTSevere Thunderstorm WarningOUNMajor, Woodward29 min
Apr 21, 9:03 PM CDTSevere Thunderstorm WarningOUNAlfalfa42 min
Apr 21, 9:13 PM CDTSevere Thunderstorm WarningOUNGrant62 min
Apr 21, 9:16 PM CDTSevere Thunderstorm WarningOUNWoods29 min
Apr 21, 9:27 PM CDTSevere Thunderstorm WarningOUNMajor63 min
Apr 21, 9:41 PM CDTSevere Thunderstorm WarningOUNBryan64 min
Apr 21, 9:43 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods47 min
Apr 21, 9:51 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey39 min
Apr 21, 10:13 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 21, 10:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major47 min
Apr 21, 11:14 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble46 min
Apr 21, 11:37 PM CDTSevere Thunderstorm WarningOUNLogan, Payne53 min
Apr 21, 11:50 PM CDTSevere Thunderstorm WarningOUNKay, Noble40 min
Apr 22, 12:27 AM CDTSevere Thunderstorm WarningOUNLincoln, Payne48 min
Apr 22, 12:30 AM CDTSevere Thunderstorm WarningOUNKay30 min
Apr 22, 5:23 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole67 min
Apr 22, 5:31 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain59 min
Apr 22, 5:32 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Murray58 min
Apr 22, 6:31 PM CDTSevere Thunderstorm WarningOUNGarvin, Seminole44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.